A little back story here.. My girlfriend of 25 has crohn's disease, she has had it for who knows how long, but has been trying to find out for this past year. upon having it and being diagnosed. She has been prescribed medicine to treat for the ulcers, and also Tramadol and Prozac to deal with the pain and stress. Lately for unknown reasons still, she had been taking more than normal of the tramadol, and still taking prozac. she then had taken a xanax during this time. and when I believe to make her not fully coherent on the reality of things, and she is very forgetful and just not herself, when I found out and noticed these symptoms. I had her taken to the ER and then had her treated which led me to find out that this is what happened. she was there yesterday and today she was sent to a place to be evaluated to make sure she was not dangerous to anyone or herself.. and earlier this morning when she was still at the hospital, she seemed pretty coherent and alert than she was, but later tonight upon visiting her after she was transported, she was back to being incoherent... I should also add on the subject during this period when she was taking them more than normal and when this happened was wednesday 11/13/13 to now 11/16/13 she had only had maybe 4 hours of sleep total before she was made to sleep this morning. I guess my question is what anyone might think is happening, I have heard that even though it isn't in her blood or urine that it is still in her system and it will take a while to get it out. but I'm worried if this is permanent, or if her being at home with family and friends and me would be better for her.. and what I should expect when she is released? I just don't know how to deal with this all. I feel like I have no help..
Tramadol can cause some unpleasant side effects, add abusing it to the mix and there exists the perfect storm for even more unpleasantness. Your gf may just be experiencing Tramadol withdrawal, or the effects of taking too much of that opioid medication, which is not a good thing to do. (Taking too much Tramadol may cause a seizure, its rare but it can happen.) Many people do abuse opioid/opiate medications because they feel a certain level of euphoria, for a fleeting few hours. Tramadol is a unique medication, once it hits our bloodstream, it can act as an SNRI (or it will affect serotonin and norepinephrine levels in the brain) Antidepressant, hence the addiction factor with Tramadol, because stopping it can cause a deep depression. Your girlfriend may indeed be experiencing depression which could have her feeling incoherent or out of it, seemingly not in touch with reality. Also, if she's been taking Tramadol for any length of time over 2 weeks she may be in opioid withdrawal, which can cause so many symptoms, as you've described. Her behavior is NOT a permanent thing, she'll be herself soon enough if she stops abusing Tramadol, but do be patient it may take several weeks.
The hospital will not release her until she is sleeping and eating and behaving in a normal range. Not to worry, she won't or shouldn't be released if she is still incoherent. IF she comes home and begins to behave incoherently, ask her if she has taken Tramadol again, or have her tested to find out if she has taken any.
Best wishes and don't lose hope!
What are they giving her now? xanax is gone in about 55 hrs and tramadol in 40. Before she comes home, talk to her dr about what you should do to help her and if there is anything to watch for. Also know what meds she is on and why. It doesn't sound like she was trying to hurt herself, but that she liked the effects of the meds. If she wanted to hurt herself she'd take all of them. How much tramadol was she supposed to be taking? Do you know how many she was taking? The same with the xanax. Both these meds can be addicting if you start taking more for the effect. Tramadol has an antidepressant action and some people have a problem with it because they like to feel good. Is she on an antidepressant? I'd lock the meds up and only put out the amount she is to have every day, but that's me, others will say its not necessary.
Her medication side effects should go away, but she may feel irritable, loopy, anxious, etc while coming off or switching medications.
She will likely need as much love and support when she's home. The doctors won't release her until she's physically ok - but emotionally she's been through a lot and has a chronic illness on top. Showing you care is about all you can do.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Can low amounts of xanax be taken safely long-term for chronic anxiety panic phobic-avoidances, etc?
Posted 29 Oct 2011 • 6 answers
Posted 29 Aug 2014 • 3 answers
Posted 28 Sep 2015 • 3 answers
Posted 3 Jan 2016 • 2 answers
Posted 28 Jan 2017 • 3 answers